When patients seek medical care, they do not expect to be exposed to increased risks of disease. Unfortunately, hundreds of unsuspecting patients may have been placed at risk of contracting AIDS and other blood-borne diseases, such as hepatitis B and C as a result of nurse malpractice.
The nurse, who is a certified diabetic educator, was employed to teach new diabetes patients how to inject insulin and test their blood-sugar levels. However, during the past five years, it appears she was using a demonstration needle to actually inject patients, when she was supposed to be injecting a pillow or an orange.
To make matters more dangerous, she was actually using the same pen on different patients. Thankfully, she did use new, clean needles. Unfortunately, by reusing the injection pen, she put patients at risk of becoming infected by contaminated backwashed blood left in the pen’s reservoir.
She is also accused of reusing the same handle of a finger prick device. Again, she used clean needles each time, but these handles were intended to be used only once and then discarded. This is because blood can remain on the device and infect the next patient.
The nurse apparently treated more than 2,000 patients over the course of years before the clinic figured out what she was doing. The clinic has attempted to contact every patient that the nurse treated since 2006. If any of those patients were subject to the improper procedures, then the clinic will perform necessary follow-up testing to check for possible blood-borne diseases.
It is unclear why the nurse was placing patients at risk by not following proper safety procedures. This and other questions will need to be addressed in the ongoing investigation of nurse negligence.
Although this nurse was practicing in Wisconsin, Oregon residents who may suspect that they have been the subject of nurse negligence, hospital mistakes or doctor errors should seek help to determine their rights.
Source: The Pioneer Press, “Wisconsin clinic says hundreds of patients face disease risk because of improper injections,” Aug. 29, 2011